Safe use and disposal of fentanyl patches to prevent accidental exposure.
Accidental exposure to fentanyl can be very dangerous and even lead to
A fentanyl patch is an adhesive patch that is placed on the skin. It delivers
the drug fentanyl, a powerful opioid pain medicine, continuously through
the skin and into the blood stream to control pain. Fentanyl patches are
available in Canada under the brand name Duragesic and under generic
Patches that accidentally fall off a patient, or discarded patches, may still
contain significant amounts of strong narcotic medicine that can seriously
harm babies, children, caregivers, pets, and others who are inadvertently
exposed to it. A patch can also be transferred with close physical contact.
Accidental exposure may result in a fentanyl overdose.
Keep patches in a safe place out of the reach of children, pets and others
If accidental exposure occurs:
Remove the patch immediately and wash the area with lots of water. Do
not use soap, alcohol, or other solvents as these may increase the drug’s
ability to go through the skin.
Get medical care right away. This is true for both fresh and used patches,
as a considerable amount of drug remains in the patch after use – enough
to cause serious harm.
Signs of overdose:
Signs of fentanyl overdose may include slow or weak breathing, dizziness,
tiredness, extreme sleepiness, confusion, difficulty talking or walking,
hallucination and seizures. The patch should be removed and emergency
medical care contacted immediately.